Colorado, 2025

Hail in Colorado, May 23, 2025

May 23, 2025 · NWS PUB · 2 events in 1 county or zone

A broad shortwave pushed over the region, bringing increased shear and moisture, allowing for isolated severe thunderstorms to develop across eastern Colorado, one of which pushed into Kiowa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A broad shortwave pushed over the region, bringing increased shear and moisture, allowing for isolated severe thunderstorms to develop across eastern Colorado, one of which pushed into Kiowa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 23, 4:38 PM MST, 3 hours 9 minutes earlier. Its key messages:

  • Severe thunderstorms possible near the KS border late this afternoon and evening.
  • Cooler on Saturday with better chance for an isolated severe thunderstorms along the I-25 corridor and southeast plains, particularly El Paso county.
  • Cooler with thunderstorm chances increasing over the holiday weekend.
  • Deep layer shear supportive of severe thunderstorm development Sat-Mon for the southeast mountains and plains, though PM instability will be the key (could be too cool/stable Sun). Sat and Mon appear to have greatest potential.
  • Unsettled pattern continues into mid of next week with daily thunderstorm chances.
Area forecast discussion, May 23, 4:38 PM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
538 PM MDT Fri May 23 2025

.KEY MESSAGES...

- Severe thunderstorms possible near the KS border late this
  afternoon and evening.

- Cooler on Saturday with better chance for an isolated severe
  thunderstorms along the I-25 corridor and southeast plains,
  particularly El Paso county.

- Cooler with thunderstorm chances increasing over the holiday
  weekend.

- Deep layer shear supportive of severe thunderstorm development
  Sat-Mon for the southeast mountains and plains, though PM
  instability will be the key (could be too cool/stable Sun).
  Sat and Mon appear to have greatest potential.

- Unsettled pattern continues into mid of next week with daily
  thunderstorm chances.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 214 PM MDT Fri May 23 2025

Broad upper ridge over the area today with just enough westerly flow
and a weak shortwave translated through the flow to mix breezy and
dry conditions across the mountains into the adjacent plains as the
dry line retreats towards the KS border this afternoon.  Eastward
progress of the dry line has been slow so far today, due in part to
more modest westerly flow aloft and some cloud cover.  Some high res
models are popping thunderstorms across the far eastern counties
around 21-22z and have a hunch that the farther west solution is
more accurate as even the HRRR, which tends to overmix low level
moisture, is pointing to this scenario. Dew points in the upper 50s
to lower 60s will result in CAPEs 2000+ J/kg near the eastern
border.  Favorable 0-6 km shear 40-50 kts will be supportive of
super cell thunderstorms, with low level winds shifting
southeasterly resulting in nice curvature of the hodographs towards
00z along the eastern border.  Can't rule out a quick tornado near
the KS border late this afternoon and evening if convection can
generate.  Activity will shift eastward into KS during the evening
as the cold front pushes back southward into the southeast plains.

Stratus, and perhaps some light showers, will develop across the
southeast plains tonight, and will push westward towards the I-25
corridor and southeast mountains, though it looks a little less
persistent into Saturday as it erodes along the eastern
mountains/portions of the I-25 corridor by afternoon. Upper trough
shifts eastward with models generating convection across the
southeast mountains in the afternoon, mainly north of highway 50.
Marginal risk for severe thunderstorms is in place across most of
the southeast plains, with the Palmer and Raton ridges most likely
to break the cap over the elevated heat sources. Dew points maintain
in the 50s across the I-25 corridor into the eastern slopes of the
southeast mountains, and assuming sufficient clearing occurs, will
could see CAPE 1500 J/kg with deep layer shears running 40-50 kts,
sufficient for one or two severe thunderstorms.  As they push
eastward into the plains, they will encounter more cin and CAMs
suggest they will diminish with the exception of those north of
highway 50. So much still to be determined, but overall it will be
cooler and unsettled with isolated to scattered showers and
thunderstorms across the southeast plains.

The western mountains and interior valleys remain dry and breezy
though fuels in Spring green up will preclude the need for fire
weather highlights. -KT

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 214 PM MDT Fri May 23 2025

Best forcing for precip Sat evening stays generally along the
Palmer Divide and north of the area, as upper wave passes to the
north. Strong cap on the plains also suggests tsra chances
limited in the 00z-06z time frame, and cut-back on pops for
areas south of Highway 50 and over the mountains, though suspect
we may still be too high. After 06z, upslope flow deepens and
mid level upward motion increases, with CAMs breaking out some
elevated convection on the plains along and east of I-25. On
Sun, upper trough approaches, with increasing dynamic lift
across the area. Deep moisture and upslope remain in place over
the plains, and 0-6km shear is in the 40-50 kt range, suggesting
potential for strong/severe convection if storms develop. Main
question for Sunday is stability, as cool/cloudy conditions
along and east of the mountains limit CAPE to less than 500 J/KG
over all but a narrow ribbon of high terrain west of I-25. Suspect
we'll see enough lift for fairly widespread showers/weak tsra
over the area, with any stronger storms over the eastern
mountains weakening as they move into more stable air east of
I-25. While the SWODY3 has a marginal risk over the I-25
corridor and plains, think we'll have to get some substantial
and prolonged clearing to realize any stronger storms on the
plains. Sun maxes look very cool, with mainly 60s lower
elevations, a few 70s possible interior valleys.

Upper trough moves overhead on Mon, and while 0-6km shear
decreases slightly (30-40 kt range), weaker low level upslope
flow should allow for more clearing and a warmer/more unstable
(CAPE 1000-1500 along and and west of I-25) air mass, suggesting
stronger/more discrete convection possible, especially along the
I-25 corridor. High temps creep back upward, with 60s/70s at
most lower elevations.

Diffuse upper trough lingers over the srn Rockies for much of
the week, and with low level moisture remaining in place, expect
afternoon/evening showers each day, most numerous over the
eastern mountains and plains. Max temps will recover back toward
seasonal values by mid-week, as clouds and daily precip chances
keep somewhat of a cap on readings.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 531 PM MDT Fri May 23 2025

At KALS, VFR the next 24 hrs, with gusty (25-30 kts) sw winds
diminishing this evening, then reappearing around 18z Sat.

At KCOS and KPUB, cold frontal passage this evening will turn
winds ne overnight, the e-se from early morning through much of
the day Sat. Expect a period of MVFR stratus at both sites once
winds take on a more e-se component beginning around 09z, then
clouds break with increasing mixing 17z-18z. Low risk of
convection over the higher terrain north and west of KCOS after
22z Sat, though better chances at the terminal will hold off
until after 00z, so won't include any mention in the 00z taf
issuance.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...KT
LONG TERM...PETERSEN
AVIATION...PETERSEN
Hazardous weather outlook, May 23, 10:32 AM MST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1132 AM MDT Fri May 23 2025

COZ058>089-093>099-241745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1132 AM MDT Fri May 23 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A dryline will set up this afternoon over the far eastern plains,
leaving conditions favorable for strong to severe storms. However,
storms will have to overcome a stable layer of air to form, making
chances for storms much less likely, typically 15 percent or less.

If storms do manage to form, they could quickly become strong to
severe, producing winds in excess in 65 mph and hail up to 1.5
inches in diameter. An isolated tornado near the Kansas border can
not be ruled out.

Critical fire weather conditions are expected across the higher
terrain today as well, though fuels are still too green to warrant
any fire weather highlights at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe storms will be possible on Saturday
afternoon and evening, from the Palmer Divide, southeast across
the Plains. Large hail and damaging winds may be possible with
stronger storms, especially across the Palmer Divide region.

Showers and thunderstorms, some possible strong to severe, are
forecast for Sunday into Monday, initially developing along the
Eastern Mountains, and tracking south and east across the Plains.
Stronger storms will be capable of producing large hail and
damaging winds.

Daily afternoon and evening showers and thunderstorms will
continue Tuesday through Friday. Activity will develop over the
Mountains, then spread east across the Plains during the evening.
A couple of storms during this period could become strong.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

31/31

The radar

The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kiowa

When
May 23, 7:47 PM MST to 7:50 PM MST
Where
Kiowa County, Brandon
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
38.450, -102.430

Hail up to 1.25 inches fell in parts of central Kiowa County from an isolated supercell.

Hail, Kiowa

When
May 23, 7:51 PM MST to 7:54 PM MST
Where
Kiowa County, 0.54 mi E of Brandon
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
38.450, -102.420

Hail up to 1.5 inches fell in parts of central Kiowa County from an isolated supercell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272966, 1272967.